MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH BODY/STEM SEPARATOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER ORTHOPAEDICS-MAHWAH BODY/STEM SEPARATOR; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 6278-9-070
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Insufficient Information (4580)
Date of Event 06/12/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.H3 other text : not returned to the manufacturer.
 
Event or Problem Description
As reported event occurring during revision procedure: left hip "the physician used [the body/stem separator instrument] with the intention of removing the body, following the recommended surgical technique.The instrument broke.The result was to remove the stem as one piece instead of 2, which resulted in doing an extended trochanteric osteotomy per the physician to remove the stem.".
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a restoration modular separator was reported.The event was confirmed via evaluation of the returned device.Method & results: product evaluation and results: visual inspection: visual inspection of the returned devices was performed as part of the material analysis: "image depicted shows the conical distal stem with fracture location highlighted by the arrow.On visual examination, the fracture was observed through the female taper of the cone body where the locking bolt assembles.The distal end of the cone body remained attached to the distal stem and the femoral head and insert remained attached to the proximal end of the cone body.Also included in the image are the cone body and a chuck adapter.Two fractured wing pieces of the chuck adapter were not returned for analysis.Chuck adapter stereo microscope image of the fracture surfaces associated with the chuck adapter.The fracture surface shows extensive mechanical damage, therefore nothing was noted on the mode of fracture.Cone body stereo microscope imaging of the fracture surfaces associated with the distal and proximal ends of the stem are shown respectively.Based on macroscopic surface features observed, including beach marks, the approximate location of origin (o), direction of propagation (p) and final fracture location (f) were determined.The macroscopic surface features observed on the fracture surface indicate the component fractured due to fatigue." material analysis: a material analysis was performed on the returned devices which concluded the following: "review of the restoration modular hip system confirmed fracture through the cone body and fracture of the chuck adapter.Characterisation using stereo microscopy and scanning electron microscopy confirmed fracture of the cone body due to fatigue.No manufacturing or material related defects were observed on the device surfaces examined.Characterisation using stereo microscopy confirmed fracture of two of the wing pieces of the chuck adapter.No manufacturing or material related defects were observed on the device surfaces examined." clinician review: a review of the provided medical information by a clinical consultant indicated: "this patient underwent a revision left total hip arthroplasty at some point in the past using a restoration modular femoral stem.The patient developed a fracture of the femoral stem which necessitated revision.I can confirm that the revision procedure with the restoration modular implant occurred since i was able to review the x-ray.I am able to confirm the fracture of the restoration modular stem and the subsequent revision after the fracture since i was able to review those x-rays.The root cause of this event cannot be determined with certainty.The causes of femoral neck prosthetic fracture are multifactorial including surgical technique factors, implant fixation factors, patient factors including activity level and bmi, and implant factors.The explanted prosthesis should be submitted to stryker engineers for evaluation and examination to determine if there are any defects in the implant itself.According to the summary, the restoration modular stem was a +10 body using a +12 femoral head.Given the patient's elevated bmi and this construct, it is possible that a fatigue fracture occurred." product history review: could not be performed as the device lot details were not provided.Complaint history review: could not be performed as the device lot details were not provided.Conclusions: it was reported that the patient was revised due to fracture of the neck of the restoration modular body and periprosthetic fracture of the femur.A material analysis was performed on the returned devices which concluded the following: "review of the restoration modular hip system confirmed fracture through the cone body and fracture of the chuck adapter.[.] characterisation using stereo microscopy confirmed fracture of two of the wing pieces of the chuck adapter.No manufacturing or material related defects were observed on the device surfaces examined." no further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Surgeon sent an x-ray, asked if we could provide removal equipment for the stem.Update: "diagnosis is periprosthetic hip fracture.Patient had gone to er after being unable to ambulate.The reason for revision was a fractured stem on x-ray.Intra-op finding was a broken trunnion of a femoral stem implant.The implants revised were a femoral stem, a femoral head, and a smith and nephew polyethylene that was articulating in the socket.There were not any allegations against other revised implants only the dictation from the previous surgeon was available as this was implanted at a different institution.The records showed that the stem was a restoration modular 23 plus 10 body and a 16 x 155 distal stem.The explanted head was a 28mm plus 12 head.As reported event occurring during revision procedure: left hip "the physician used [the body/stem separator instrument] with the intention of removing the body, following the recommended surgical technique.The instrument broke.The result was to remove the stem as one piece instead of 2, which resulted in doing an extended trochanteric osteotomy per the physician to remove the stem.".

Brand Name
BODY/STEM SEPARATOR
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer Contact
arunabha mukherjee
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key17883913
Report Number0002249697-2023-01146
Device Sequence Number17973669
Product Code LXH
UDI-Device Identifier07613327221626
UDI-Public07613327221626
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number6278-9-070
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/14/2023
Supplement Date Received by Manufacturer10/31/2023
Initial Report FDA Received Date10/06/2023
Supplement Report FDA Received Date11/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age75 YR
Patient SexMale
Patient Weight127 KG